Alert archive / Hawaii / Winter Storm Warnings in 2017

Winter Storm Warning 6, NWS Honolulu, HI

December 18, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Dec 18, 2017, 4:04 AM HST for Hawaii County, Hawaii. It took effect at Dec 18, 2017, 6:00 PM HST. It was in force for 70 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2017, 4:04 AM HST (14:04 UTC)
In effect from
Dec 18, 2017, 6:00 PM HST
Expired
Dec 21, 2017, 4:01 PM HST
In force
70 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2017-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2017-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWHW40 PHFO 181404
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
404 AM HST Mon Dec 18 2017

HIZ028-190400-
/O.UPG.PHFO.WS.A.0005.171219T1600Z-171221T1600Z/
/O.NEW.PHFO.WS.W.0006.171219T0400Z-171221T1600Z/
Big Island Summits-
404 AM HST Mon Dec 18 2017

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
HST THURSDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 12 to 24 inches, with localized
  higher amounts expected.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...6 PM today to 6 AM Thursday.

* ADDITIONAL DETAILS...The heavy snow will be accompanied by
  strong gusty winds at times, resulting in considerable blowing
  and drifting snow and significant reductions to visibility.
  Travel will become extremely hazardous if not impossible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
7 follow-up statements
909 
WWHW40 PHFO 190129
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
329 PM HST Mon Dec 18 2017

HIZ028-191430-
/O.CON.PHFO.WS.W.0006.171219T0400Z-171221T1600Z/
Big Island Summits-
329 PM HST Mon Dec 18 2017

...WINTER STORM WARNING REMAINS IN EFFECT THROUGH 6 AM HST 
THURSDAY...

* WHAT...Heavy snow expected. Plan on difficult travel 
  conditions. Total snow accumulations of 12 to 24 inches, with 
  localized higher amounts expected.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...Through 6 AM Thursday.

* ADDITIONAL DETAILS...The heavy snow will be accompanied by
  strong gusty winds at times, resulting in considerable blowing
  and drifting snow, and reduced visibility. Travel will become 
  extremely hazardous if not impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are expected. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$

MORRISON
435 
WWHW40 PHFO 191405
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
405 AM HST Tue Dec 19 2017

HIZ028-200400-
/O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/
Big Island Summits-
405 AM HST Tue Dec 19 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...Heavy snow occurring. Travel will be very difficult to 
  impossible. Total snow accumulations of 12 to 24 inches 
  expected, with localized higher amounts possible.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...Until 6 AM Thursday.

* ADDITIONAL DETAILS...The heavy snow will be accompanied by
  strong gusty winds at times, resulting in considerable blowing
  and drifting snow, and reduced visibility. Travel will become 
  extremely hazardous if not impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
959 
WWHW40 PHFO 200124
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
324 PM HST Tue Dec 19 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

HIZ028-201430-
/O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/
Big Island Summits-
324 PM HST Tue Dec 19 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...Heavy snow occurring. Plan on very difficult travel
  conditions. Additional snow accumulations of 6 to 12 inches are
  expected through Wednesday night.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...Until 6 AM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility in clouds at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. This will make travel very hazardous or
impossible.

$$

Foster
764 
WWHW40 PHFO 201331
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
331 AM HST Wed Dec 20 2017

...A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR 
THE BIG ISLAND SUMMITS...

HIZ028-210245-
/O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/
Big Island Summits-
331 AM HST Wed Dec 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of 6 to 10 inches, 
  with localized amounts up to 12 inches, are expected.

* WHERE...Big Island Summits above 12 thousand feet.

* WHEN...Through tonight.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility in clouds and precipitation at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. This will make travel very hazardous or
impossible.

$$

Houston
635 
WWHW40 PHFO 210118
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Wed Dec 20 2017

...WINTER STORM WARNING THROUGH TONIGHT FOR THE BIG ISLAND SUMMITS...

HIZ028-211430-
/O.CON.PHFO.WS.W.0006.000000T0000Z-171221T1600Z/
Big Island Summits-
318 PM HST Wed Dec 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM HST
THURSDAY...

* WHAT...Heavy snow occurring. The road to the summit of Mauna 
  kea remains closed due to difficult travel conditions. 
  Additional snow accumulations of 3 to 6 inches are expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM Thursday.

* ADDITIONAL DETAILS...Visibility will be reduced to zero as
  occasional heavy snow squalls impact the summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. Travel
to the summits should be postponed until weather conditions improve.

$$

Birchard
255 
WWHW40 PHFO 211334
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Thu Dec 21 2017

...WINTER STORM WARNING THROUGH THIS AFTERNOON FOR THE BIG ISLAND
SUMMITS...

HIZ028-220245-
/O.EXT.PHFO.WS.W.0006.000000T0000Z-171222T0400Z/
Big Island Summits-
334 AM HST Thu Dec 21 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Heavy snow occurring. Plan on difficult travel 
  conditions. Expect damage to trees and power lines as well. 
  Additional snow accumulations of 2 to 5 inches are expected.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
526 
WWHW40 PHFO 220201
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
401 PM HST Thu Dec 21 2017

HIZ028-220315-
/O.CAN.PHFO.WS.W.0006.000000T0000Z-171222T0400Z/
Big Island Summits-
401 PM HST Thu Dec 21 2017

...WINTER STORM WARNING IS CANCELLED...

The threat for heavy snow at the summits of the Big Island has
ended, therefore the Winter Storm Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 17, 9:25 PM HST, 6 hours 39 minutes earlier.

Area forecast discussion, Dec 17, 9:25 PM HST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
925 PM HST Sun Dec 17 2017

.SYNOPSIS...
Surface troughing will set up over the central and eastern
islands through mid week, while a strong upper level trough
approaches from the west. This will lead to increasing showers
across the state on Monday, with locally heavy rainfall and
thunderstorms possible across the central and eastern islands
Monday night through Wednesday night. A cooler and drier airmass
will overspread the state Thursday through Friday, with fewer
showers. A reinforcing cold front will then move down the island
chain Friday night and Saturday bringing a band of showers with
it. Trade winds are then expected to return next Sunday, with
showers favoring windward and mauka areas.

&&

.DISCUSSION...
Currently at the surface, a weak trough of low pressure located
just to the west and northwest of Kauai, is leaving a weak
pressure gradient in place across the island chain, with land
breezes dominant in most areas this evening. Aloft, a digging
upper level trough is evident in water vapor imagery around 750
miles to the west-northwest of Kauai. Infrared satellite imagery
shows clear to partly cloudy skies over Kauai and Oahu, with
partly to mostly cloudy conditions across Maui County and the Big
Island. Radar imagery shows a few light showers near Kauai and
just northwest of Oahu, as well as over the Big Island and
southern sections of Maui within two bands of deeper layer
moisture. Main short term concerns revolve around the chances for
heavy rainfall and thunderstorms through mid week.

Tonight,
A weak pressure pattern will remain in place across the islands
with the surface trough remaining just to the northwest of Kauai.
The upper level trough to the west of the state will continue to
dig slowly southeastward toward the islands, with an upper level
jet strengthening over the central and eastern end of the state.
Two bands of enhanced moisture will continue to affect the
islands overnight, one in the vicinity of Kauai and the other near
Maui and the Big Island. The enhanced moisture along with
increasing forcing for ascent with the approach of the upper level
trough, is expected to keep some isolated showers in place over
mainly the eastern and western ends of the state through the
overnight hours.

Monday through Wednesday night,
The digging upper level trough to the west of the state will
result in the development of surface troughing through the
central islands Monday and Monday night. The surface trough will
then linger in the vicinity of Maui County and the Big Island
through mid week. Meanwhile, a cold front will approach the
islands from the northwest on Tuesday, reaching Kauai by late in
the day or early in the evening. The front will continue to
slowly move southeastward down the island chain Tuesday night
through Wednesday night, kicking the troughing over the central
and eastern islands to the east of the state by daybreak
Thursday.

Deep layer moisture will increase over the eastern end of the
state on Monday, with precipitable water values climbing into the
1.5 to 1.8 inch range by late in the day. This deep moisture will
then linger over the central and eastern islands Monday night and
Tuesday before shifting slowly eastward Tuesday night through
Wednesday night as the cold front progresses down the island
chain. Given the favorable jet dynamics with entrance region
forcing from a strengthening upper level jet over the central and
eastern islands, along with the approaching upper level trough and
plenty of deep layer moisture, a fairly unsettled period is
expected across the state, particularly over the central and
eastern islands. Showers are expected to increase over the central
and eastern islands on Monday, with some locally heavy rainfall
and thunderstorms possible Monday night through Wednesday night,
particularly over Maui County and the Big Island. Across Kauai,
the airmass won't be as moist, so shower activity is not expected
to be as widespread, with showers expected to be most prevalent in
association with the cold frontal passage Tuesday night into
Wednesday. Oahu will likely be on the edge of the deeper moisture
and any minor deviation of this moisture axis west or east will
have a significant impact on coverage and intensity of the
rainfall.

Given the potential for heavy rainfall and thunderstorms, a Flash
Flood Watch remains in effect from Oahu to the Big Island Monday
night through Tuesday night. This watch may eventually be dropped
for Oahu if the deeper moisture axis doesn't make it as far west.
Additionally, with the heavy rainfall threat likely continuing
Wednesday and Wednesday night across the eastern end of the
state, the watch may need to be extended in time for Maui County
and the Big Island.

Strong forcing for ascent along with plenty of deep layer shear
will overspread the central and eastern islands Monday night
through Wednesday night, and this may result in a few waves of
strong to possibly severe thunderstorms across the islands. The
one limiting factor appears to be instability, with marginal CAPE
values generally remaining at or below 500 J/KG through the
period. This will need to be monitored closely over the next
several days, with the main threats from any stronger storms if
the kinematic and thermodynamic environments align, being
damaging straight line winds and hail.

Finally, with the increase in deep layer moisture over the eastern
end of the state, periods of accumulating snow are likely over
the Big Island summits Monday night through Wednesday night. A
Winter Storm Watch is currently in effect from Tuesday through
Wednesday night. This watch will likely need to be upgraded to a
warning later tonight, and the beginning time may need to be
shifted earlier to begin Monday night. Upper level winds will also
be on the increase with the approach of the upper level trough
from the west, and this could lead to blizzard conditions at
times Tuesday through Wednesday night.

Thursday through next Sunday,
The upper trough axis is expected to shift east of the Big Island
Thursday morning, and this will allow a cooler and drier post
frontal airmass to overspread the entire island chain. Locally
breezy northerly winds on Thursday will begin to diminish Thursday
night and Friday as a ridge of high pressure settles southward
over the state. Yet another cold front is then expected to swing
southward through the island chain Friday night and Saturday, with
trades returning by next Sunday.

As for sensible weather details, scattered showers are expected
mainly across north facing slopes and coasts Thursday and
Thursday night as low level lapse rates remain steep in the cool
airmass following the frontal passage. Shower coverage will
decrease on Friday as the surface ridge builds southward over the
islands, with a band of showers then expected to accompany the
next front Friday night through Saturday as it progresses down the
island chain. Fairly dry conditions are then expected Saturday
night and Sunday, but given steep low level lapse rates in the
post frontal airmass, scattered showers will likely continue
across windward and mauka areas.

&&

.AVIATION...
A low pressure area north of the Hawaiian Islands and an
approaching cold front from the northwest will keep the state in a
light southwest flow pattern. Wind speeds will be light enough for
afternoon sea breezes to develop with onshore wind direction
shifts, mainly over north and east island slopes, from late
morning to afternoon. Overnight winds will become more variable.
The large scale southerly flow will continue to pull up tropical
moisture into the Big Island and Maui this evening with increasing
clouds and isolated to scattered showers.

TEMPO MVFR will linger eastern half of the Big Island overnight
with MVFR conditions expanding to the southern slopes by Monday
night. Prevailing VFR conditions over Molokai, Lanai and Maui
will transition to TEMPO MVFR ceilings by Monday afternoon.
Expect VFR conditions to prevail for Kauai and Oahu through
Monday night.

AIRMET SIERRA for mountain obscuration is currently posted for
eastern sections of the Big Island. AIRMETs for mountain
obscuration will likely be expanded to Maui, Lanai and Molokai by
Monday afternoon.

&&

.MARINE...
Light winds will likely hold into Tuesday as a trough of low
pressure continues to impact the local weather. Moderate to fresh
northerly winds are forecast to fill in around/by midweek as
another cold front moves down the island chain. There will be a
brief lull in the wind speeds Thursday night into Friday, but wind
direction/flow is forecast to remain out of the north and
northwest into next weekend. Winds should remain below advisory
levels through the week.

The expected long-period, west-northwest (320 deg) swell has
filled in at the nearshore buoys. Surf associated with this source
will hold through Monday below advisory thresholds along north
and west facing shores.

A reinforcing, shorter-period (11-12 sec) northerly (350-010 deg)
swell associated with a gale developing north of the state is
expected Monday night through midweek. This new swell could result
in surf reaching advisory levels along north facing shores
beginning Tuesday night.

A long-period northwest (320-330 deg) swell associated with a large
area of gales forecast to setup over the northwest Pacific between
40N and 50N Wednesday (near the western end of the Aleutians)
through Thursday will fill in Friday. Surf heights should remain
well below advisory levels from this source.

For the extended, guidance remains in decent agreement and shows a
gale developing just east of the date line around 40N Wednesday
through Thursday. A large area of strong- to gale-force winds
associated with this feature is forecast to setup within the
330-350 directional band relative to the islands. Surf associated
with this source will come up, likely exceeding advisory levels
over the weekend along north facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Monday evening through late Tuesday night
for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big Island.

High Wind Warning until midnight HST tonight for Big Island
Summits.

Winter Storm Watch from Tuesday morning through late Wednesday
night for Big Island Summits.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:23 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao4 days
Dec 17, 3:23 PM HSTWinter Storm WatchHFOHawaii13 hr

Nearby

Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.